Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Bismarck, ND

June 6, 2004McHenry County, Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2004, 11:16 PM CDT for McHenry County, Pierce County, North Dakota. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2004, 11:16 PM CDT (04:16 UTC)
Expired
Jun 6, 2004, 11:30 PM CDT
In force
14 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McHenry County, ND, Pierce County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 8:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 070416
SVRBIS
NDC049-069-070430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1130 PM CDT

* AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KARLSRUHE...OR ABOUT 29 MILES EAST OF
  MINOT...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BANTRY AROUND 1125 PM CDT
  TOWNER AROUND 1130 PM CDT

LAT...LON 4852 10099 4791 10091 4789 9990 4843 9953
      4855 9967

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:00 PM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jun 6, 3:00 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN JUN 6 2004

.SHORT TERM...
ANTICIPATE CONVECTION TO FIRE SHORTLY ON LINE OF CU FORMING ALONG
NORTH DAKOTA AND MONTANA BORDER. AMS STILL WEAKLY CAPPED BUT
BAMEX...PROGGD SOUNDINGS AND MODELS ALL INDICATE CAP WILL BE BROKEN
SOMETIME LATE AFTERNOON AS TEMPS APPROACH 90F WEST. WATCH POSSIBLE
WITHIN THE NEXT TWO HOURS.

MODELS IN GOOD AGREEMENT AGAIN. MID LEVEL LOW MOVING ONSHORE PACIFIC
NORTHWEST SPLITS AS ONE PIECE OF ENERGY CUTSOFF OVER PAC NW AND
FIRST PIECE MOVES NORTHEAST THROUGH SOUTH CENTRAL CANADA. CWA IN SW
THEN W THEN SW FLOW THROUGH PERIOD. AS FIRST LOW MOVES EAST THROUGH
NORTHERN PLAINS TONIGHT...WESTERN DAKOTA WILL BE UNTIL INFLUENCE OF
COOLER AND DRIER HIGH PRESSURE BUILDING SOUTH FROM CANADA WITH
BOUNDARY SOUTH OF STATE. CUTOFF LOW WASH COAST EJECTS LATE IN
SHORTERM PERIODS WITH NEXT SIGNIFICANT SYSTEM APPROACHING NORTHERN
PLAINS LATE THURSDAY AND FRIDAY.

.LONG TERM...
GFS CONTINUES TO BRING BEST CHANCE FOR PRECIP THURSDAY AS H500
LOW/TROUGH LIFTS NORTHEAST THROUGH THE NORTHERN PLAINS. ALSO SURFACE
LOW/TROUGH FROM MONTANA THROUGH WRN NEBRASKA LIFTS NORTHEAST THRU
THE STATE. KEPT RELATIVELY HIGH POPS FOR THURSDAY. CYCLONIC FLOW
ALOFT CONTINUES THRU SATURDAY...BUT TOOK POPS OUT TO BLEND WITH
SURROUNDING OFFICES. SINCE SURFACE HIGH PUSHING IN BY SATURDAY
AGREED TO TAKE IT OUT. KEPT SUNDAY DRY FOR NOW WITH WEAK SURFACE
HIGH. BUT...LATER SHIFTS MAY WANT TO INCREASE POPS FOR SUNDAY NIGHT
OR MONDAY AS 50H TROF SWINGS THRU 00Z TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING CONTINUES FOR JAMES RIVER NEAR LUDDEN.

&&

HW/JV
Hazardous weather outlook, Jun 6, 5:37 AM CDT, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
537 AM CDT SUN JUN 6 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071037-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
537 AM CDT SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOPE IN WESTERN NORTH DAKOTA THIS AFTERNOON
THEN MOVE ACROSS THE STATE TONIGHT.  SOUTHEAST SURFACE WINDS AND A
LOW LEVEL JET AHEAD OF A TROUGH IN EASTERN MONTANA WILL INCREASE THE
MOISTURE AND INSTABILITY THIS AFTERNOON.  SOME THUNDERSTORMS COULD BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jun 6, 10:10 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             HARVEY                  47.77N 99.93W
06/06/2004  2.75 INCH        WELLS              ND   LAW ENFORCEMENT

&&

VJR
Local storm report, Jun 6, 10:24 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             MAXBASS                 48.72N 101.14W
06/06/2004  0.88 INCH        BOTTINEAU          ND   TRAINED SPOTTER

&&

VJR
Local storm report, Jun 6, 10:29 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             MINOT AFB               48.42N 101.34W
06/06/2004  1.00 INCH        WARD               ND   OTHER FEDERAL

            AIR FORCE OFFICIAL

&&

VJR
Local storm report, Jun 6, 10:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             13 S MINOT              48.05N 101.30W
06/06/2004  2.00 INCH        WARD               ND   AMATEUR RADIO

&&

VJR
Local storm report, Jun 6, 10:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             SAWYER                  48.09N 101.05W
06/06/2004  1.00 INCH        WARD               ND   CO-OP OBSERVER

&&

VJR
Local storm report, Jun 6, 11:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1101 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             VELVA                   48.06N 100.93W
06/06/2004  1.25 INCH        MCHENRY            ND   LAW ENFORCEMENT

&&

VJR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:03 PM CDTSevere Thunderstorm WarningBISMcLean27 min
Jun 6, 7:07 PM CDTSevere Thunderstorm WarningBISBottineau53 min
Jun 6, 7:19 PM CDTTornado WarningBISMcLean, Ward26 min
Jun 6, 7:46 PM CDTTornado WarningBISMcLean29 min
Jun 6, 7:47 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward58 min
Jun 6, 7:48 PM CDTTornado WarningBISMcLean27 min
Jun 6, 7:50 PM CDTSevere Thunderstorm WarningBISMcHenry55 min
Jun 6, 7:58 PM CDTTornado WarningBISWard32 min
Jun 6, 8:18 PM CDTTornado WarningBISMcLean27 min
Jun 6, 8:21 PM CDTTornado WarningBISMcLean24 min
Jun 6, 8:43 PM CDTTornado WarningBISSheridan32 min
Jun 6, 8:45 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Jun 6, 8:48 PM CDTTornado WarningBISMcLean27 min
Jun 6, 8:56 PM CDTTornado WarningBISMcHenry34 min
Jun 6, 9:04 PM CDTSevere Thunderstorm WarningBISRenville, Ward56 min
Jun 6, 9:16 PM CDTTornado WarningBISSheridan, Wells44 min
Jun 6, 9:20 PM CDTSevere Thunderstorm WarningBISWilliams30 min
Jun 6, 9:24 PM CDTSevere Thunderstorm WarningBISMcKenzie51 min
Jun 6, 9:26 PM CDTSevere Thunderstorm WarningBISBottineau64 min
Jun 6, 9:35 PM CDTTornado WarningBISBottineau, Renville25 min
Jun 6, 9:45 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Jun 6, 9:59 PM CDTTornado WarningBISBottineau46 min
Jun 6, 10:04 PM CDTTornado WarningBISWells41 min
Jun 6, 10:25 PM CDTSevere Thunderstorm WarningBISWard65 min
Jun 6, 10:34 PM CDTSevere Thunderstorm WarningBISWilliams61 min
Jun 6, 10:48 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce57 min
Jun 6, 10:50 PM CDTTornado WarningBISMcHenry, Ward25 min
Jun 6, 11:17 PM CDTTornado WarningBISMcHenry43 min
Jun 6, 11:21 PM CDTSevere Thunderstorm WarningBISRolette24 min
Jun 6, 11:48 PM CDTSevere Thunderstorm WarningBISPierce42 min
Jun 7, 1:26 AM CDTSevere Thunderstorm WarningBISRolette49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.